When an antidepressant fails through lack of efficacy despite an adequate trial or due to unacceptable side effects, it is generally advisable to change to a drug of a different class. For a patient who does not respond to an SSRI it is logical to try a TCA or a novel compound such as venlafaxine, reboxetine or mirtazapine. Any of these options may offer a greater increase in synaptic noradrenaline than the ineffective SSRI. There is also evidence to suggest that patients failing on one SSRI may respond to a different drug within the class, an approach which is particularly useful where other antidepressant classes have been unsuccessful previously, are contraindicated, or have characteristics which the patient or doctor feel are undesirable. For example, a patient who is keen to avoid putting on weight may prefer to try a second SSRI after an initial failure than to switch to a TCA or MAOI since both of these classes commonly cause weight gain. Awareness of differences between drugs within a class may also be helpful, e.g. the greater serotonergic enhancing effects of clomipramine compared to other tricyclics may be advantageous in a patient who cannot tolerate any other drug class.
When changing between SSRIs and/or TCAs doses should be reduced progressively over 2-4 weeks. Where a new drug is to be introduced it should be 'cross-tapered' i.e. the dose gradually increased as that of the substituted drug is reduced. Changes to or from MAOIs must be handled with great caution due to the dangers of interactions between antidepressant classes (see below). Therefore MAOIs cannot safely be introduced within 2 weeks of stopping paroxetine, sertraline or tricyclics (3 weeks for imipramine and clomipramine; combination of the latter with tranylcypramine is particularly dangerous), and not until 5 weeks after stopping fluoxetine, the active metabolite of which has a very long t'/2 (9 days). Similarly, TCAs and SSRIs should not be introduced until 2-3 weeks have elapsed from discontinuation of MAOI (as these are irreversible inhibitors, see p. 370). No washout period is required when using the reversible monoamine oxidase inhibitor moclobemide.
When a patient achieves remission, the antidepressant should be continued for at least 9 months at the dose which returned mood to normal. Premature dose reduction or withdrawal is associated with increased risk of relapse. In cases where three or more depressive episodes have occurred, evidence suggests that long-term continuation of an antidepressant offers protection, as further relapse is almost inevitable in the next three years.
When ceasing use of an antidepressant, the dose should be reduced over at least 6 weeks to avoid a discontinuation syndrome (symptoms include anxiety, agitation, nausea and mood swings). Discontinuation of SSRIs and venlafaxine are associated additionally with dizziness, electric shocklike sensations and paraesthesia. Short-acting drugs that do not produce active metabolites are most likely to cause such problems. Paroxetine in particular is associated with severe withdrawal symptoms including bad dreams, paraesthesia and dizziness (which can be misdiagnosed as labyrinthitis).
Was this article helpful?
Finally, Retired Clinical Counsellor Reveals the Secrets Successful Psychiatrists and Psychologists Don't Want You to Know. How to Stop Your Depression Now Reclaim Yourself and Live Again Get the Depression Busting Tools You Need To Win the War Against Depression. Depression is an illness that many people often sweep under a rug. However if depression is left untreated... Your life can become a living nightmare. Depression is a growing epidemic in the US, but it never gets the urgent attention it deserves. You need help and you need it now.